Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 65, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 11, 2023, 7:24 PM CDT for Fillmore County, Mower County, Minnesota. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2023, 7:24 PM CDT (00:24 UTC)
- Expired
- Aug 11, 2023, 8:02 PM CDT
- In force
- 38 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fillmore County, MN, Mower County, MN
The radar
The La Crosse radar (KARX), 109 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 8:00 PM CDT | TSTM WND GST 70 | 3 Wnw Spring Valley, MN | delayed report, wind gusts of 65 to 70mph. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 2:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 753 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
117
WUUS53 KARX 120024
SVRARX
MNC045-099-120130-
/O.NEW.KARX.SV.W.0065.230812T0024Z-230812T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
724 PM CDT Fri Aug 11 2023
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northeastern Mower County in southeastern Minnesota...
Western Fillmore County in southeastern Minnesota...
* Until 830 PM CDT.
* At 723 PM CDT, a severe thunderstorm was located 8 miles northwest
of Grand Meadow, or 16 miles southwest of Rochester, moving
southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Grand Meadow around 735 PM CDT.
Spring Valley around 750 PM CDT.
Wykoff around 755 PM CDT.
Other locations impacted by this severe thunderstorm include County
Roads 2 And 38, Etna, York, Highways 63 And 16, Hamilton, Cherry
Grove and Ostrander.
This includes Interstate 90 in Minnesota between mile markers 195 and
204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4385 9272 4385 9269 4383 9269 4383 9245
4384 9245 4385 9222 4351 9224 4375 9273
TIME...MOT...LOC 0023Z 299DEG 31KT 4381 9265
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Baumgardt3 follow-up statements
408
WWUS53 KARX 120036
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
736 PM CDT Fri Aug 11 2023
MNC045-099-120130-
/O.CON.KARX.SV.W.0065.000000T0000Z-230812T0130Z/
Mower MN-Fillmore MN-
736 PM CDT Fri Aug 11 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN MOWER AND WESTERN FILLMORE COUNTIES...
At 735 PM CDT, a severe thunderstorm was located over Spring Valley,
or 14 miles west of Preston, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Wykoff around 745 PM CDT.
Other locations impacted by this severe thunderstorm include County
Roads 2 And 38, Etna, Highways 63 And 16, Hamilton, Cherry Grove,
Fillmore and County Roads 2 And 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4383 9245 4384 9245 4385 9222 4354 9224
4372 9259 4383 9253
TIME...MOT...LOC 0035Z 297DEG 34KT 4372 9237
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Baumgardt166
WWUS53 KARX 120042
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
742 PM CDT Fri Aug 11 2023
MNC099-120051-
/O.CAN.KARX.SV.W.0065.000000T0000Z-230812T0130Z/
Mower MN-
742 PM CDT Fri Aug 11 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOWER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota.
LAT...LON 4384 9245 4385 9222 4354 9224 4365 9245
TIME...MOT...LOC 0041Z 296DEG 26KT 4372 9237
$$
MNC045-120130-
/O.CON.KARX.SV.W.0065.000000T0000Z-230812T0130Z/
Fillmore MN-
742 PM CDT Fri Aug 11 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WESTERN FILLMORE COUNTY...
At 741 PM CDT, a severe thunderstorm was located over Spring Valley,
or 14 miles west of Preston, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Wykoff around 750 PM CDT.
Other locations impacted by this severe thunderstorm include County
Roads 2 And 38, Etna, Cherry Grove, Fillmore, County Roads 2 And 101,
Washington and Hamilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4384 9245 4385 9222 4354 9224 4365 9245
TIME...MOT...LOC 0041Z 296DEG 26KT 4372 9237
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Baumgardt993
WWUS53 KARX 120102
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
802 PM CDT Fri Aug 11 2023
MNC045-120111-
/O.CAN.KARX.SV.W.0065.000000T0000Z-230812T0130Z/
Fillmore MN-
802 PM CDT Fri Aug 11 2023
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FILLMORE COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota.
LAT...LON 4384 9245 4385 9222 4354 9224 4365 9245
TIME...MOT...LOC 0058Z 299DEG 31KT 4363 9215
$$
BaumgardtWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:51 PM CDT, 33 minutes earlier.
Area forecast discussion, Aug 11, 6:51 PM CDT, 33 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 651 PM CDT Fri Aug 11 2023 .DISCUSSION...(This evening through Friday) Issued at 220 PM CDT Fri Aug 11 2023 Key Messages: - A broken line of strong to severe storms moves through the region from west to east this evening. The greatest risk from these storms will be large hail of 1 to 2 inches in diameter and damaging winds of 60 to 70 mph. - Pleasant weather for the weekend into early next week with periodic chances for storms Sunday into next week. This Afternoon - Tonight: A seasonably strong upper tropospheric shortwave trough with multiple embedded vort lobes is digging across North Dakota and northwest Minnesota early this afternoon with a 80-90-kt jet streak working around the southern flank of the trough. At the surface, broad west to southwest anticyclonic flow is in place ahead of this feature with surface temperatures rising into the low to mid-80s and dewpoints remains in the low to mid-60s. ACARS sounding data from MSP shows only modest lapse rates aloft limiting SB/MLCAPE values to around 1000 to 500 J/kg, respectively. These values should slowly rise with daytime solar insolation with 1500 J/kg of MLCAPE progged by late this afternoon. Back to the northwest, a surface cold front/residual outflow boundary is marching eastward through western Minnesota with the boundary stretching from Montevideo to Wadena, MN as of 2 pm. Slowly strengthening convection over north-central Minnesota is tied into this boundary with continued development expected along the outflow over the next few hours. Convective initiation is forecast along and west of the Interstate 35 corridor around 5 pm with hodographs supporting storm motions of 35-40 kts to the east/southeast. These storms will quickly work off the initiating boundary and remain discrete for several hours, though linear hodographs will support splitting storms and eventual upscale growth to multi-cell clusters and possibly a few line segments. Effective shear profiles of 30-50+ kts will support rotating updrafts with the nearly straight hodographs also supporting large hail production with any strong updraft. Damaging winds will also be a risk given the steep low-level lapse rates and fast storm motions. The storms should only linger over a given location for an hour or two as they march to the ESE, with the severe weather threat winding down by 10-11pm. Widespread fog is likely under any corridors of rainfall tonight with visibilities falling below a half mile at times. Saturday - Friday: Pleasant conditions look to start off the weekend as the shortwave trough continues to move off to the east. High temperatures hang around in the upper 70s to mid 80s for most, with deeper mixing also allowing for a few increased wind gusts through the afternoon. Have noted that a few hi-res models suggest low chances for a few spotty showers passing through far northern Wisconsin. However, there remains low confidence in how far south any shower may reach into north-central Wisconsin counties. These quiet conditions will be short-lived as another shortwave trough drops southeastward across the Northern Plains and over the area Sunday into Monday. At the surface an associated low is expected to move eastward with its attendant cold front swinging through the region. This will bring our next focus for shower and storm chances early Sunday afternoon into early Monday morning. PWATS look to increase into the 1.5 to 1.7 inch range late Sunday, with ensemble solutions showing probabilities nearing 50-70+% (20- 50%) for QPF greater than or equal to 0.5" (>= 1") across southeast MN and west-central/central Wisconsin by early Monday morning. Ensemble guidance suggests limited instability across the local forecast area ahead of the system, which could work to limit severe weather potential. Both the GEFS and ECMWF ensemble solutions would keep highest CAPE values southwest and south of the forecast area, with GEFS only showing up to 20% probabilities of CAPE greater than or equal to 500 J/kg just reaching into portions of northeast Iowa. The ECMWF ens members push highest CAPE values even further southwest/south, keeping probabilities out of the local area completely. Although conditions look to favor the higher risk for severe weather southwest and south of the forecast area, it will be something to monitor as details regarding the location of the warm front/etc continue to be resolved. Lingering shower chances continue into the day on Monday, with cooler conditions as highs struggle to reach into the 70s. Behind the departing upper level trough ridging builds back in for the day Tuesday. This looks to bring a break in shower and storm chances as well as increasing temperatures through early mid-week. Some indication for another system to move through the region late Wednesday into Thursday. However, there remain quite a few differences among models on strength, timing, and location. There is lower forecast confidence this far out, so not making any changes to the blended model guidance at this time. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 650 PM CDT Fri Aug 11 2023 Immediate concern continues to be strong to severe storms moving from northwest to southeast from 12.00Z in southeast Minnesota to 12.06Z in central Wisconsin. Have continued +TSRA at KRST at 12.00Z issuance with 12.02Z start at KLSE. As for non-TAF sites, line of storms expected to impact all lower class airspace. through the late evening into the early morning hours in the aforementioned direction and timing. Concern then becomes limited visibilities with scattered to areas of fog for much of the area. Similar to previous 11.18Z TAF, continued IFR visbys at both TAF sites through 12.13/14Z. Elsewhere, outside of river valleys, scattered fog expected to affect Cranberry bogs in central Wisconsin (KBCK-KMDZ). Wisconsin River Valley expected to be widespread fog inducing LIFR visbys. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Skow/EMS AVIATION...JAR
Hazardous weather outlook, Aug 11, 5:00 AM CDT, 14 hours 24 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 500 AM CDT Fri Aug 11 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-121100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 500 AM CDT Fri Aug 11 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight There will be scattered storms from late this afternoon into this evening. Some of the storms could be severe with damaging winds and large hail the main threats. Timing of the severe weather threat looks to be from 6 pm to 11 pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a small chance of storms from Sunday into Monday but severe weather is not anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening between 6 pm and 11 pm. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Local storm report, Aug 11, 6:48 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
648 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM Tstm Wnd Gst Loyal 44.74N 90.50W
08/11/2023 E70 MPH Clark WI Public
&&
jarLocal storm report, Aug 11, 6:49 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
649 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM Hail Nelson 44.42N 92.00W
08/11/2023 E0.88 inch Buffalo WI Trained Spotter
pea to nickel sized.
&&Local storm report, Aug 11, 6:53 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
653 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM Hail 1 N Loyal 44.75N 90.50W
08/11/2023 E1.00 inch Clark WI Public
&&
jarLocal storm report, Aug 11, 7:19 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
719 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM Funnel Cloud 4 SSE Dodge Center 43.97N 92.82W
08/11/2023 Dodge MN Public
&&
jarLocal storm report, Aug 11, 7:20 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
720 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM Tstm Wnd Gst 2 ESE Dodge Center 44.02N 92.82W
08/11/2023 M51 MPH Dodge MN AWOS
AWOS station KTOB Dodge Center Airport.
&&
jarLocal storm report, Aug 11, 7:21 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
721 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM Tstm Wnd Gst 7 SW Lake City 44.38N 92.37W
08/11/2023 M45 MPH Wabasha MN Mesonet
Mesonet station MN143 U.s.63 - Lake City -
Mp 62.9.
&&
jarThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:00 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha, Winona | 45 min |
| Aug 11, 7:26 PM CDT | Special Weather Statement | ARX | Wabasha | 34 min |
| Aug 11, 7:32 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 28 min |
| Aug 11, 7:39 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 21 min |
| Aug 11, 7:46 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 19 min |
| Aug 11, 7:50 PM CDT | Special Weather Statement | ARX | Fillmore | 25 min |
| Aug 11, 7:54 PM CDT | Severe Thunderstorm Warning | ARX | Houston | 51 min |
| Aug 11, 7:56 PM CDT | Special Weather Statement | ARX | Mower | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.